Elizabeth Page writes
I’m flying from London to Tokyo and back later this year and I’m concerned about the risk of developing deep vein thrombosis (DVT) as a result of the long flight. Is it worth taking aspirin as a preventive measure and, if so, what dose and for how long before departure? And are there any other measures I can take to reduce the risk of DVT, such as wearing compression socks during the flight?
Dr Richard Dawood, travel medicine expert, replies
Aspirin has a limited protective effect against deep vein thrombosis, but there is a reluctance to advise people to use it because of the low but definite risk of stomach bleeding as a side effect, and because aspirin is rather better at protecting against clot formation in arteries than it is in veins. For most people, the best and safest approach is to use compression stockings to help speed up blood flow and reduce ankle swelling and discomfort.
My guru on such matters is the vascular surgeon, John Scurr, whose research studies have shown a significantly reduced rate of clot formation among air travellers using graduated compression stockings.
He favours below-knee stockings fitted to your correct size (such as the Mediven Travel range). Standing, stretching and walking about the cabin as often as you can during the flight (pick an aisle seat if you can, with as much leg room as you can afford); keeping well hydrated (with soft drinks rather than tea, coffee or alcoholic beverages); and not taking sleeping medication during a flight unless you are able to lie down flat will also help. These are sensible precautions for most long-haul travellers.
However, some people are at much greater risk of DVT, to the point that blood-thinning medication should also be considered: people with a past history of blood clots occurring in the limbs, lungs, or elsewhere, run a significant risk of recurrence; people who have had recent surgery, especially of the legs; people with blood clotting disorders, and people who are excessively overweight. If you think you may be in a high-risk category for one or more reasons, discuss the risks with your doctor.
Elizabeth Page writes